Alert archive / Washington / Red Flag Warnings in 2017
Red Flag Warning 15, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Aug 23, 2017, 2:59 PM PDT. It took effect at Aug 24, 2017, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2017, 2:59 PM PDT (21:59 UTC)
- In effect from
- Aug 24, 2017, 2:00 PM PDT
- Expired
- Aug 24, 2017, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted.
343 WWUS86 KOTX 232159 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 259 PM PDT Wed Aug 23 2017 ...BREEZY...GUSTY AND DRY CONDITIONS THURSDAY... .A strong cold front will cross the region tonight. This front will bring cooler temperatures on Thursday but also very dry air. Breezy and gusty conditions will develop Thursday afternoon and evening through the Wenatchee Valley and Lake Chelan Valley as relative humidities remain very low. Winds will continue Thursday night but relative humidities will recover after sunset. WAZ677-240600- /O.NEW.KOTX.FW.W.0015.170824T2100Z-170825T0300Z/ East Washington Central Cascade Valleys (Zone 677)- 259 PM PDT Wed Aug 23 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR BREEZY WIND AND LOW RH FOR THE CENTRAL CASCADE VALLEYS (FWZ677)... The National Weather Service in Spokane has issued a Red Flag Warning for breezy winds and low RH which is in effect from 2 PM to 8 PM PDT Thursday. * Affected Area: Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677). * Winds: west 15 to 20 mph with gusts up to 30 mph. * Timing: 2 pm through 8 pm. * Relative Humidities: 13 to 24 percent. * Temperatures: in the lower 70s. * Impacts: Any new fire starts will spread rapidly in this dry and breezy pattern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
962 WWUS86 KOTX 240400 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 900 PM PDT Wed Aug 23 2017 ...BREEZY...GUSTY AND DRY CONDITIONS THURSDAY... .A strong cold front will cross the region tonight. This front will bring cooler temperatures on Thursday but also very dry air. Breezy and gusty conditions will develop Thursday afternoon and evening through the Wenatchee Valley and Lake Chelan Valley as relative humidities remain very low. Winds will continue Thursday night but relative humidities will recover after sunset. WAZ677-242200- /O.CON.KOTX.FW.W.0015.170824T2100Z-170825T0300Z/ East Washington Central Cascade Valleys (Zone 677)- 900 PM PDT Wed Aug 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR BREEZY WIND AND LOW RH FOR THE CENTRAL CASCADE VALLEYS (FWZ677)... * Affected Area: Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677). * Winds: west 15 to 20 mph with gusts up to 30 mph. * Timing: 2 pm through 8 pm. * Relative Humidities: 13 to 24 percent. * Temperatures: in the lower 70s. * Impacts: Any new fire starts will spread rapidly in this dry and breezy pattern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
629 WWUS86 KOTX 240810 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 110 AM PDT Thu Aug 24 2017 ...BREEZY...GUSTY AND DRY CONDITIONS TODAY... .Breezy and gusty conditions will develop this afternoon and evening through the Wenatchee Valley and Lake Chelan Valley as relative humidities remain very low. Winds will continue tonight but relative humidities will recover after sunset. WAZ677-242230- /O.CON.KOTX.FW.W.0015.170824T2100Z-170825T0300Z/ East Washington Central Cascade Valleys (Zone 677)- 110 AM PDT Thu Aug 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR BREEZY WIND AND LOW RH FOR THE CENTRAL CASCADE VALLEYS (FWZ677)... * Affected Area: Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677). * Winds: west 15 to 20 mph with gusts up to 30 mph. * Timing: 2 pm through 8 pm. * Relative Humidities: 13 to 24 percent. * Temperatures: in the upper 70s to mid 80s. * Impacts: Any new fire starts will spread rapidly in this dry and breezy pattern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
361 WWUS86 KOTX 241756 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1056 AM PDT Thu Aug 24 2017 ...BREEZY...GUSTY AND DRY CONDITIONS TODAY... .Breezy and gusty conditions will develop this afternoon and evening through the Wenatchee Valley and Lake Chelan Valley as relative humidities remain very low. Winds will continue tonight but relative humidities will recover after sunset. WAZ677-250300- /O.CON.KOTX.FW.W.0015.170824T2100Z-170825T0300Z/ East Washington Central Cascade Valleys (Zone 677)- 1056 AM PDT Thu Aug 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR BREEZY WIND AND LOW RELATIVE HUMIDITY FOR THE CENTRAL CASCADE VALLEYS (FWZ677)... * Affected Area: Fire Weather Zone 677 East Washington Central Cascade Valleys (Zone 677). * Winds: West 15 to 20 mph with gusts up to 30 mph. * Timing: 2 pm through 8 pm. * Relative Humidities: 13 to 24 percent. * Temperatures: in the upper 70s to middle 80s. * Impacts: Any new fire starts will spread rapidly in this dry and breezy pattern. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
060 WWUS86 KOTX 250254 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 754 PM PDT Thu Aug 24 2017 WAZ677-250400- /O.EXP.KOTX.FW.W.0015.000000T0000Z-170825T0300Z/ East Washington Central Cascade Valleys (Zone 677)- 754 PM PDT Thu Aug 24 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR BREEZY WIND AND LOW RELATIVE HUMIDITY FOR THE CENTRAL CASCADE VALLEYS (FWZ677)... Relative humidities have increased to anywhere from 25 to 45 percent this evening. Northwest winds are generally less than 8 mph. However there are some localized locations around Wenatchee, Entiat and Chelan that will remain gusty through the evening hours. The red flag warning will be allowed to expire at 8 pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Aug 23, 2:09 PM PDT, 50 minutes earlier.
Area forecast discussion, Aug 23, 2:09 PM PDT, 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
209 PM PDT Wed Aug 23 2017
.SYNOPSIS...
A cold front will bring a threat for showers and isolated
thunderstorms tonight into early Thursday mainly over the eastern
third of Washington and the Idaho Panhandle. This will be followed
by gusty westerly winds Thursday. After cooler weather Thursday
and Friday, the heat will return for the weekend and early next
week.
&&
.DISCUSSION...
Tonight through Friday...The weather will become increasingly
active over the next 24 hours...and then die down back to a high
summer warming and drying trend. Satellite indicates a slug of
monsoonal moisture originating over Oregon and being drawn
northward into eastern Washington and north Idaho this
afternoon...drawn in the southwest flow ahead of an incoming
offshore trough. This moisture...while mainly manifesting itself
as mid level clouds with some virga this afternoon...will deepen
significantly overnight and interact with a rather potent but
compact short wave riding up ahead of the main trough. Thus the
stage may be set for an end to the current dry streak at Spokane
International(55 days without measurable precip) overnight tonight
as showers develop east of a line from about Republic to
Ritzville. These showers will be hit-and-miss but scattered rather
than isolated...and they may form in a train over a few locations
late tonight and early Thursday morning in extreme eastern
Washington and more likely north Idaho. All the latest models
indicate the suspect wave developing over this region...so pops
have been increased to high chance and low likelies over the
eastern zones.
The thunder threat tonight in this area looks only marginal.
Instability is limited and weak but the dynamic support from jet
divergence and deferential vorticity ahead of the wave may be
sufficient to trigger one or two thunderstorms salted among the
showers. The limited thunder potential and likelihood of
increasingly wet cells precludes considering a Red Flag Warning
for this element.
The western zones will remain to the west of any of this activity
for partly cloudy conditions and the usual breezy evening gap
winds. Local smoke issues will remain mainly in the vicinity of
active fires but it looks like most of the Oregon smoke is being
shunted off to the east this afternoon.
On Thursday the threat will turn to widespread breezy and gusty
conditions. Residual morning panhandle shower activity will
quickly move off to the east into Montana. The actual Pacific cold
front will cross the Cascades late tonight...and the post frontal
winds will manifest themselves over the entire region during the
day Thursday. Temperatures Thursday will be noticeably cooler than
recent days...however the incoming air mass will be bone dry
making for continued low minimum RH and correspondingly high fire
spread danger. Breezy and gusty is a near certainty in the basin
on Thursday...but the only zone that will confidently reach
critical RH during these winds will be the Wenatchee area...thus a
Red Flag warning will be issued for tomorrow afternoon and early
evening. Otherwise if will be a dry and mostly sunny day with
no smoke issues.
Thursday night and Friday...Things will settle down during this
period as winds taper off Thursday night and become light on
Friday. The cooler air mass will keep temperatures Friday to near
or slightly below normal with continued clear skies. /Fugazzi
Friday night through Wednesday: A zonal flow amplifies into high
pressure ridging through this time interval. This will result in a
warming trend through the interval with temperatures again running
well above average. The forecast could run generally dry until about
Monday on into Wednesday when some of the models suggest a
disturbances running up in the southerly flow underneath the ridge
could fire off convection over extreme Eastern Washington and North
Idaho. So far the GFS is the more aggressive with the depiction of
these disturbance passages while the more favored ECMWF is the least
aggressive their passage. With this in mind for now will perhaps
show more cloud cover at times in the Monday through Wednesday grids
coming up into Eastern Washington and North Idaho with this
southwest to northwest trajectory of approach/exit rather than
increase pops and mention convection. /Pelatti
&&
.AVIATION...
18Z TAFS: smoke from Oregon will continue to stream over Washington
and Idaho, with the highest concentrations in southern Washington.
Mid and high clouds will move in from the south and thicken through
the day. Tonight the chance for showers, with some chances of
thunderstorms, will increase over the eastern third of Washington
and north Idaho as a cold front moves through the region. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 81 52 79 / 50 20 0 0
Coeur d'Alene 60 81 50 78 / 60 40 0 0
Pullman 59 80 47 78 / 60 30 0 0
Lewiston 66 89 56 84 / 40 30 0 0
Colville 55 85 46 82 / 30 10 0 0
Sandpoint 53 81 43 77 / 50 50 0 0
Kellogg 55 77 49 76 / 50 60 0 0
Moses Lake 59 85 48 82 / 10 0 0 0
Wenatchee 64 84 54 83 / 10 0 0 0
Omak 60 85 52 84 / 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from 2 PM to 8 PM PDT Thursday for East
Washington Central Cascade Valleys (Zone 677).
&&Hazardous weather outlook, Aug 23, 4:32 AM PDT, 10 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 432 AM PDT Wed Aug 23 2017 IDZ001>004-026-027-WAZ031>038-041>044-241200- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 432 AM PDT Wed Aug 23 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A cold front will move through tonight and early Thursday. This front has the potential to produce showers and isolated thunderstorms over the eastern third of Washington and the Idaho Panhandle. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Dry and breezy conditions Thursday afternoon and evening may result in rapid fire spread with any new or existing fires.
Nearby
Red Flag Warnings in Washington, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.